Medications may dehydrate nursing home patients

| Jul 2, 2021 | Nursing Home Negligence |

When someone is under the care of a nursing home, it’s important that they get the right support. Part of that support is understanding their medications and how to help them be most comfortable while taking them.

Some medications have side effects that could seriously impact a person’s life if they’re not monitored carefully. One such side effect is dehydration.

Medications can dehydrate patients

Certain kinds of medications can dehydrate patients. Some of the common examples of drugs that could dehydrate patients include:

  • Diuretics (water pills)
  • Laxatives
  • Chemotherapy
  • Antihistamines

All of these kinds of drugs have the potential to cause dehydration if a person isn’t drinking regularly when taking them. This is why medical providers often suggest drinking at least eight ounces of water with any medication or pill you take. 

What are the signs of dehydration in a nursing home patient?

The signs of dehydration in the elderly are much the same as they are in younger individuals. Some common signs include:

  • Dark yellow urine
  • Bleeding gums
  • Ashen skin
  • Urinary tract infections
  • Dizziness
  • Fainting

All of these are signs of dehydration that should alert the staff to the fact that a patient needs more water or fluid intake. If the individual won’t or can’t drink, there is the option of delivering fluids through intravenous means. 

What should you do if your loved one suffered nursing home neglect?

If dehydration has led to injuries or death, you may have a claim against the nursing home for negligence. The staff is responsible for monitoring patients and their medications. If the staff was negligent or failed to provide your loved one with the fluids that they needed, then they should be held accountable for any resulting injuries or death. Look into the situation and get to know your legal rights before you decide on the action you want to take.